Alert archive / West Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 38, NWS Charleston, WV

July 14, 2017Mingo County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 14, 2017, 8:02 PM EDT for Mingo County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2017, 8:02 PM EDT (00:02 UTC)
Expired
Jul 14, 2017, 11:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 84 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WGUS51 KRLX 150002
FFWRLX
WVC059-150300-
/O.NEW.KRLX.FF.W.0038.170715T0002Z-170715T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
802 PM EDT FRI JUL 14 2017

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Central Mingo County in southern West Virginia...

* Until 1100 PM EDT

* At 801 PM EDT, emergency management officials reported heavy rain 
  and flash flooding across the warned area. Up to two inches of 
  rain have already fallen. Flash flooding is already occurring.

* Some locations that will experience flooding include...
  Red Jacket, Aflex, Matewan and Varney. 

Additional rainfall amounts of an inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3762 8216 3762 8218 3763 8217 3765 8218
      3765 8219 3763 8219 3763 8221 3765 8223
      3766 8225 3772 8210 3765 8204

$$

14
2 follow-up statements
251 
WGUS71 KRLX 150129
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
929 PM EDT FRI JUL 14 2017

WVC059-150300-
/O.CON.KRLX.FF.W.0038.000000T0000Z-170715T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mingo WV-
929 PM EDT FRI JUL 14 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL MINGO COUNTY...

At 928 PM EDT, emergency management reported flash flooding and a 
mud slide along Murphys Branch and Route 52. Flash flooding is 
already occurring.

Some locations that will experience flooding include...
Red Jacket, Aflex, Matewan and Varney. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3762 8216 3762 8218 3763 8217 3765 8218
      3765 8219 3763 8219 3763 8221 3765 8223
      3766 8225 3772 8210 3765 8204

$$

14
232 
WGUS71 KRLX 150250
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1050 PM EDT FRI JUL 14 2017

WVC059-150300-
/O.EXP.KRLX.FF.W.0038.000000T0000Z-170715T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mingo WV-
1050 PM EDT FRI JUL 14 2017

...THE FLASH FLOOD WARNING FOR CENTRAL MINGO COUNTY WILL EXPIRE AT
1100 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3762 8216 3762 8218 3763 8217 3765 8218
      3765 8219 3763 8219 3763 8221 3765 8223
      3766 8225 3772 8210 3765 8204

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 7:57 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 14, 7:57 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
757 PM EDT Fri Jul 14 2017

.SYNOPSIS...
One last band of showers and storms in the humid airmass
expected ahead of a cold front passing tonight. High pressure
will build in for a drier weekend. Next cold front Sunday night.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 735 PM Friday...

Main axis of activity has shifted into the southern Coal Fields,
where some training has resulted in to some 2 to as much 3
inches across southern Mingo County. Elsewhere, things are
quieting down for the most part. Kept some isolated shra/tsra in
the forecast this evening, especially across the north where
some convection may fire with the actual cold front. The bigger
story will the be the areas of dense fog and low stratus that
will form. I have kept the idea from the day shift of holding on
to this through a chunk of the morning hours, gradually lifting
into a general stratus deck before scattering into a cu field
by late morning or midday.

As of 325 PM Friday...

Band of showers and thunderstorms extended from the middle Ohio
Valley northeastward through central and northeastern WV this
afternoon was slow moving, but beginning to pick as speed, as
wave evident via GOES-R and radar imagery over the middle Ohio
Valley, moves east.

The storms have been pulse in nature and sub-severe, owing to
lack of deep shear. However, low FFG values in the flood watch
area in northern WV can lead to flooding where multiple storms
hit. The increasing speed of the band should gradually alleviate
this threat this evening.

The flood threat due to new rain was waning in southeast Ohio,
almost but not quite to the Ohio River, as 4 pm approached.
However, northern Perry county, which got hit hard yesterday,
was still experiencing flood waters that will only slowly recede
through tonight.

Areas of fog and low clouds are likely to form in the wake of
the cold front overnight tonight. This will slowly mix out into
morning and midday cu, which will then evolve into a scattered
regular afternoon cu field on Saturday.

Temperatures close to guidance, only slowly falling tonight
outside wet bulb effects, but then slowly rising Saturday
morning given a plethora of cloud.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 325 PM Friday...

High pressure will give way to a approaching cold front.  As a
result, dry weather should dominate much of the region early with
shower and storm chances increasing from the northwest by Sunday
night.

Temperatures should be seasonable through the period.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 325 PM Friday...

The cold front will push southeast of the region Monday with a good
chance of showers and storms.  Shower and storm chances should
decrease from the west Monday night with a small chance of
precipitation in the mountains On Tuesday.

High pressure will then take control for Tuesday night and then
remain in control of the weather into Thursday. Another cold front
will approach from the north Thursday night bringing precipitation
chances back to portions of southeast Ohio and the northern counties
of West Virginia for Thursday night and then across much of the area
on Friday.

Normal temperatures on Monday should give way to slightly above
normal readings for the remainder of the period.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 755 PM Friday...

Much of the convective activity was located across southern as
of this issuance. I have inserted a tempo MVFR vsby group in
TSRA thru 02z. Otherwise just an isolated shra/tsra threat
tonight for northern terminals as the cold front crosses.

In the wake of the front, low clouds and areas of dense fog are
likely to form and last into Saturday morning. This will mix
into MVFR morning cu through late morning and midday on
Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing, degree and extent of fog and low
clouds will vary, especially on formation.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SAT 07/15/17
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    L    L    L    L    M
HTS CONSISTENCY  H    H    M    M    M    M    L    L    L    L    L    M
BKW CONSISTENCY  M    M    M    M    M    M    M    L    M    L    H    L
EKN CONSISTENCY  M    H    H    H    H    H    M    L    L    L    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    M

AFTER 00Z SUNDAY...
IFR or worse in river valley fog possible again Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/TRM
NEAR TERM...TRM/30
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...30
Hazardous weather outlook, Jul 14, 6:08 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
608 PM EDT Fri Jul 14 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-152215-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
608 PM EDT Fri Jul 14 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 4:59 PM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
459 PM EDT FRI JUL 14 2017

KYZ103-OHZ087-WVZ005-006-142130-
Boyd-Lawrence-Wayne-Cabell-
459 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOYD...SOUTHEASTERN
LAWRENCE...CABELL AND NORTHERN WAYNE COUNTIES...

At 459 PM EDT, a strong thunderstorm was located over Ceredo, or near
Chesapeake, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm, as well as
torrential rain and frequent lightning.

Locations impacted include...
Huntington, Ashland, Chesapeake, Proctorville, Beech Fork State Park,
Barboursville, Kenova, Milton, Catlettsburg, Ceredo, Ona, Durbin,
South Point, Burlington, Lockwood, Lavalette, Salt Rock and Pea
Ridge.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 64 in Kentucky between mile markers 188 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 25.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3847 8263 3851 8216 3834 8215 3834 8218
      3831 8220 3831 8221 3829 8221 3827 8224
      3825 8225 3829 8271
TIME...MOT...LOC 2059Z 264DEG 25KT 3839 8251

12
Special weather statement, Jul 14, 5:10 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
510 PM EDT FRI JUL 14 2017

WVZ011-019-020-031-142145-
Doddridge-Harrison-Ritchie-Tyler-
510 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RITCHIE...NORTHERN
DODDRIDGE...SOUTHEASTERN TYLER AND NORTHWESTERN HARRISON COUNTIES...

At 509 PM EDT, a strong thunderstorm was located near West Union, or
12 miles south of Middlebourne, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm, as well as
torrential rain and frequent lightning.

Locations impacted include...
Salem, West Union, Smithburg, Mountain, Greenwood, Blandville, Center
Point, Sedalia and Canton.

This includes Route 50 in West Virginia between mile markers 46 and
69.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3943 8058 3944 8056 3943 8054 3944 8051
      3930 8043 3922 8088 3937 8098 3945 8058
TIME...MOT...LOC 2109Z 249DEG 24KT 3933 8083

12
Special weather statement, Jul 14, 5:30 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
530 PM EDT FRI JUL 14 2017

KYZ103-WVZ005-006-142200-
Boyd-Wayne-Cabell-
530 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOYD...SOUTHWESTERN
CABELL AND NORTHERN WAYNE COUNTIES...

At 529 PM EDT, a strong thunderstorm was located over Burnaugh, or 8
miles northwest of Wayne, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm as well as
torrential rain and frequent lightning.

Locations impacted include...
Huntington, Wayne, Beech Fork State Park, Barboursville, Ceredo,
Durbin, Burnaugh, Centerville, Lockwood, Salt Rock, Pea Ridge and
Lavalette.

This includes Interstate 64 in West Virginia between mile markers 4
and 21.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3846 8224 3829 8221 3827 8224 3825 8225
      3825 8226 3822 8227 3821 8227 3820 8228
      3823 8261 3826 8260 3827 8261 3827 8268
      3836 8269
TIME...MOT...LOC 2129Z 261DEG 23KT 3829 8258

12
Special weather statement, Jul 14, 5:48 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
548 PM EDT FRI JUL 14 2017

KYZ105-WVZ005-142215-
Lawrence-Wayne-
548 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LAWRENCE AND CENTRAL
WAYNE COUNTIES...

At 547 PM EDT, a strong thunderstorm was located near Fort Gay, or
near Louisa, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm, as well as
torrential rain and frequent lightning.

Locations impacted include...
Louisa, Wayne, Fort Gay, Kiahsville, Dunlow, East Lynn Lake, Gallup,
Wilsondale, East Lynn, Genoa, Clifford and Glenhayes.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3823 8260 3820 8228 3817 8227 3814 8228
      3813 8226 3811 8227 3810 8224 3808 8223
      3807 8221 3805 8221 3805 8220 3803 8220
      3795 8230 3797 8264
TIME...MOT...LOC 2147Z 258DEG 25KT 3807 8252

12
Special weather statement, Jul 14, 6:07 PM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
607 PM EDT FRI JUL 14 2017

WVZ013-024>026-142230-
Boone-Lincoln-Logan-Mingo-
607 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MINGO...SOUTH CENTRAL
LINCOLN...NORTHERN LOGAN AND SOUTHWESTERN BOONE COUNTIES...

At 606 PM EDT, a strong thunderstorm was located near Harts, or 10
miles northwest of Logan, moving east at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Madison, Logan, Chapmanville, Chief Logan State, Van, Harts, Mount
Gay-Shamrock, Amherstdale-Robinette, West Logan, Mitchell Heights,
Turtle Creek, Blair, Sharples and Jeffrey.

This includes Route 119 between mile markers 28 and 50.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3790 8221 3807 8218 3806 8167 3779 8171
TIME...MOT...LOC 2206Z 277DEG 34KT 3798 8209

kistner
Special weather statement, Jul 14, 6:46 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
646 PM EDT FRI JUL 14 2017

WVZ024-033-034-515-516-142315-
Wyoming-Northwest Raleigh-McDowell-Southeast Raleigh-Mingo-
646 PM EDT FRI JUL 14 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MCDOWELL...SOUTHEASTERN
MINGO...SOUTH CENTRAL RALEIGH AND SOUTHERN WYOMING COUNTIES...

At 646 PM EDT, a strong thunderstorm was located near Hanover, or 14
miles northwest of Welch, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Welch, Pineville, Mullens, Northfork, Hanover, R.d. Bailey Lake,
Gilbert Creek, Davy, Iaeger, Keystone, Kimball, Maybeury, Wolf Pen,
Baileysville and Herndon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3749 8192 3760 8188 3760 8117 3758 8117
      3758 8120 3754 8120 3751 8121 3750 8126
      3748 8127 3746 8131 3742 8128 3741 8129
      3742 8131 3736 8135
TIME...MOT...LOC 2246Z 276DEG 18KT 3753 8180

kistner

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:45 PM EDTSpecial Weather StatementRLXJackson, Mason60 min

Nearby

Flash Flood Warnings in West Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.